Ohio, 2014

Damaging Winds in Ohio, August 26, 2014

August 26, 2014 · NWS ILN · 2 events in 1 county or zone

Showers and thunderstorms developed ahead of a cold front which was approaching the region. Some of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front which was approaching the region. Some of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 26, 3:04 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 26, 3:04 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT TUE AUG 26 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS SOUTHEAST THROUGH THE OHIO VALLEY
OVERNIGHT AND EARLY WEDNESDAY. HIGH PRESSURE BUILDING IN THE GREAT
LAKES WEDNESDAY WILL SETTLE OVER THE NORTHERN OHIO VALLEY
THURSDAY. AS THE HIGH EXITS TO THE EAST...SOUTHERLY FLOW WILL SET
UP FOR FRIDAY AND BRING A RETURN TO HUMID CONDITIONS ACROSS THE
REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS ARE POSSIBLE OVER WESTERN CWA THIS EVENING BUT
WILL BE MORE LIMITED TO THE NORTHWEST WHERE A LINE OF CONVECTION
IS EXPECTED TO WEAKEN AS IT BUTTS INTO THE ESTABLISHED HIGH
PRESSURE OVER THE CWA. THE FOCUS OF THESE STORMS WILL LIFT
NORTHEAST AND OUT OF CWA...BUT THE LINGERING COLD FRONT SHOULD
PROVIDE A FOCUS FOR ISOLATED CONVECTION THROUGH THE EVENING AND
OVERNIGHT HOURS. LOWS TONIGHT WILL DIP INTO THE UPPER 60S IN MOST
AREAS.

SHOWERS APPEAR TO HAVE A BETTER CHANCE OVER NORTHERN CWA OVERNIGHT
BUT THE THREAT WILL CONTINUE TO PUSH SOUTH THROUGH DAYBREAK AND
AFFECT ALL BUT FAR SOUTHEASTERN CWA WITH AT LEAST AN ISOLATED
THREAT FOR THUNDERSTORMS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT MOVING THROUGH CWA EARLY WEDNESDAY IS IN A
RELATIVELY RECEPTIVE YET NOT OVERLY SUPPORTIVE ATMOSPHERE. I
EXPECT THAT SCATTERED TO ISOLATED CONVECTION WILL DEVELOP AND MOVE
E-SE AS THE HIGH BUILDS AND WINDS SHIFT NW TO N. SOME AFTERNOON
RE-DEVELOPMENT MAY OCCUR IF ENOUGH SUN CAN PERCOLATE SOUTHERN CWA
TOWARDS A CONVECTIVE TEMPERATURE.

ANY STORMS THAT DEVELOP TOMORROW WILL MOVE SOUTH AND REMAIN OUT OF
OHIO THROUGH EARLY FRIDAY. NORTHEAST WINDS AS THE HIGH NORTH OF
THE AREA MOVES EAST WILL INHIBIT STORM DEVELOPMENT WITH A DRYING
LOWER ATMOSPHERE.

WHILE CHANCES OF THUNDERSTORMS ON THURSDAY ARE MARGINAL...THEY ARE
SQUARELY FOCUSED OVER KENTUCKY WITH THE HIGH PUSHING THE FOCUS
SOUTHWARD. WHILE I BELIEVE THE RETURN FLOW OF MOISTURE WILL NOT
BRING ANY THREAT FOR CONVECTION OVERNIGHT THURSDAY...I COULD NOT
RULE OUT SOMETHING WORKING INTO WESTERN PORTIONS OF CWA AND KEPT
AN ISOLATED POP IN OVERNIGHT.

TEMPERATURES WILL COOL INTO THE LOWER 60S FOR MOST AREAS
OVERNIGHT. ONE EXCEPTION IS OVER KY AND W OF METRO CINCY WHERE
UPPER 60S WILL HOLD TOUGH WITH THE MORE MOIST AIR DOES NOT GET
BOOTED OUT BY THE HIGH PRESSURE.

DO NOT THINK THAT LOWER 90S AND SOMEWHAT HIGH HUMIDITY OVER METRO
CINCY AND SOUTHERN CWA MERITS ANY HAZARDS IN THE OUTLOOK.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE TAKEN A BLEND OF THE ECMWF...CMC...AND GFS THROUGH SATURDAY.
THEREAFTER...HAVE SIDED WITH A SLIGHTLY FASTER SOLUTION FOR MAIN MID
LEVEL TROUGH FOR THE LATTER HALF OF THE WEEKEND PER A GFS/CMC BLEND.

FORMER FRONTAL BOUNDARY WILL HEAD SLOWLY NORTHEAST ACROSS THE REGION
FRIDAY INTO FRIDAY NIGHT AS WARM FRONT DUE TO MID LEVEL RIDGING
DOWNSTREAM FROM A MID LEVEL TROUGH OVER THE CENTRAL PLAINS. HAVE
KEPT A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS
BOUNDARY.

FOR SATURDAY INTO SUNDAY...MID LEVEL TROUGH AND EMBEDDED S/WV ENERGY
WILL SHEAR SOME AS THEY HEAD NORTHEAST INTO THE GREAT LAKES. A COLD
FRONT WILL ALSO PUSH SLOWLY SOUTHEAST TOWARD THE REGION FROM THE
NORTHWEST. INCREASING MOISTURE WITH GENERALLY WEAK TO MODERATE FORCING
WILL BRING AN INCREASING CHANCE OF SHOWERS AND STORMS SATURDAY NIGHT
INTO SUNDAY.

FOR SUNDAY NIGHT INTO MONDAY...AFOREMENTIONED ENERGY CONTINUES TO
PIVOT AND SHEAR AS IT MOVES NORTHEAST TOWARD NEW ENGLAND.
MEANWHILE...FRONTAL BOUNDARY STALLS JUST TO OUR NORTHWEST AS IT
BECOMES PARALLEL TO MID LEVEL SOUTHWESTERLY FLOW. PCPN CHANCES WILL
DECREASE SUNDAY NIGHT FROM WEST TO EAST...WITH A CHANCE OF MAINLY
DIURNAL SHOWERS AND STORMS ON MONDAY.

ELONGATED MID LEVEL RIDGE MAY BECOME QUASI-STATIONARY...EXTENDING
FROM OFF THE MID ATLANTIC COAST TO THE OHIO VALLEY AND POINTS TO THE
SOUTH FROM EARLY TO MID WEEK NEXT WEE. THIS WILL KEEP AT LEAST A
CHANCE OF SHOWERS/STORMS GOING WITH THE DIURNAL CYCLE BEING MOST
FAVORED.

SUMMER TEMPERATURES CAN BE EXPECTED INTO THE FIRST PART OF THE
WEEKEND WITH A LITTLE BIT OF A COOL DOWN ON SUNDAY DUE TO CLOUDS AND
PCPN. TEMPERATURES WILL RETURN TO THE UPPER 80S TO AROUND 90 FOR THE
BEGINNING OF NEXT WEEK AS WARM/MOIST AIR CIRCULATES AROUND ELONGATED
MID LEVEL RIDGE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
H5 RIDGE WILL FATTEN SOME DURING THE NEXT 24 HOURS AS S/W SWINGS
FROM THE PLAINS ACROSS THE SRN GREAT LAKES. A CDFNT WILL SAG DOWN
INTO THE REGION TONIGHT. MAJORITY OF THE SYNOPTIC MODELS BRING SOME
CONVECTION DOWN THROUGH THE TAFS WITH FROPA. THE FINER RESOLUTION
MODELS ARE LESS AMBITIOUS WITH THE STORMS HOWEVER. CARRIED A VCTS
AT THE TAFS TO COVER THE THREAT. BEGAN THE VCTS AT DAY AROUND
03Z...THEN FINALLY AT CVG/LUK BY 08Z.

BY 12Z THE FRONT SHOULD BE IN SRN OHIO. ENDED THE VCTS MENTION AT
THE NRN TAFS ABOUT THIS TIME. WITH THE FRONT HANGING AROUND THE
SRN TAFS AND THE MODELS PRODUCING PLENTY OF CAPE ON
WEDNESDAY...KEPT THE VCTS GOING THRU THE END OF THE TAF PERIOD.

OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE ON SATURDAY AND SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Aug 26, 3:32 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT TUE AUG 26 2014

INZ050-058-059-066-KYZ092-093-097>100-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-272045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-KENTON-CAMPBELL-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
432 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>091-094>096-272045-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-OWEN-GRANT-
PENDLETON-
432 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY TOP OUT OVER 95 DEGREES WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 3:17 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT TUE AUG 26 2014

OHZ034-262045-
MERCER OH-
417 PM EDT TUE AUG 26 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY
THROUGH 445 PM EDT...

AT 415 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH
OF CHATTANOOGA...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD.

ALSO...CHATTANOOGA AND TAMA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4052 8461 4056 8481 4073 8481 4073 8480
      4073 8452
Special weather statement, Aug 26, 3:30 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT TUE AUG 26 2014

OHZ034-262100-
MERCER OH-
430 PM EDT TUE AUG 26 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MERCER COUNTY
THROUGH 500 PM EDT...

AT 428 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ROCKFORD TO 10 MILES WEST OF
WABASH...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...COLDWATER
AND CELINA.

ALSO...CHATTANOOGA...WABASH...NEPTUNE...TAMA AND MENDON ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4073 8446 4072 8445 4062 8446 4061 8447
      4045 8460 4047 8481 4048 8481 4073 8481
      4073 8480 4073 8452

The radar

The Northern Indiana radar (KIWX), 115 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 26, 3:52 PM EST to 3:53 PM EST
Where
Mercer County, 1.26 mi WNW of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.690, -84.650

One tree was knocked down in Rockford due to strong winds.

Thunderstorm Wind, Mercer

When
August 26, 4:02 PM EST to 4:03 PM EST
Where
Mercer County, Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.650, -84.580

A large tree was blown down near the intersections of U.S. routes 33 and 127.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532244, 532245.